Hail, Jackson
- When
- June 20, 3:08 PM CST
- Where
- Jackson County, 11 mi WNW of Scottsboro
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.731, -86.209
Nickel size hail was reported on Gnat Mountain near Pleasant Grove, Alabama.
A weak upper level short wave moved through northeast Alabama, producing isolated severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A weak upper level short wave moved through northeast Alabama, producing isolated severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 20, 2:43 PM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 343 PM CDT FRI JUN 20 2014 .DISCUSSION... ONLY MINOR CHANGES WERE MADE TO THE ONGOING FORECAST FOR THE NEXT SEVEN DAYS WITH THIS FCST PACKAGE UPDATE. POPS WERE INCREASED SLIGHTLY THIS EVENING MAINLY FOR EASTERN AREAS...AND WERE INCREASED A LITTLE FOR MONDAY AND WEDNESDAY OF NEXT WEEK WITH INCREASING CONFIDENCE IN CONVECTIVE ACTIVITY. OTHERWISE...A TYPICAL SUMMERTIME PATTERN WILL CONTINUE FOR THE TN VALLEY REGION WITH PERHAPS A RELATIVELY STORMY PERIOD ENSUING NEXT WEEK AIDED BY WEAK SYNOPTIC SCALE FORCING. DETAILS BELOW. TEMPERATURES STARTED OFF QUITE WARM TODAY WITH SOME VALUES REACHING THE MID 80S BY MID-MORNING. SCATTERED SHOWERS/STORMS HAVE DEVELOPED TODAY IN THE AREA AS DAYTIME HEATING COMMENCED. ONE SUCH AREA DEVELOPED RATHER EARLY OVER LOOKOUT MOUNTAIN/PLATEAU AND QUICKLY PROPAGATED TO THE SOUTHEAST. ANOTHER AREA OF CONCENTRATED ACTIVITY HAS DEVELOPED IN NW ALABAMA AND IS SLOWLY SPREADING EWRD. THE FOCUSING MECHANISM FOR THIS LATTER ACTIVITY WAS RATHER DIFFICULT TO DISCERN...BUT APPARENTLY DEVELOPED ALONG A ZONE OF HORIZONTAL SPEED SHEAR IN THE BOUNDARY LAYER WIND FLOW. CONTINUED PROPAGATION AND INTERFERENCE WITH OTHER OUTFLOW BOUNDARIES SUGGESTS A HIGHER POP MAY BE NEEDED IN THE EAST...SO THOSE AREAS WERE RAISED TO LOW CHANCE CATEGORY (30 PCT) FOR THE EVENING. TONIGHT...WEAK SFC HIGH PRESSURE OVHD WILL LEAD TO LIGHT WINDS. ALTHOUGH SOME MID/HIGH CLOUDINESS MAY BE PRESENT...RADITIONAL COOLING SHOULD BE SUFFICIENT FOR FOG PRODUCTION MAINLY IN THE EASTERN VALLEYS. ON SATURDAY...THE LONGWAVE SUB-TROPICAL RIDGE WILL BEGIN THE LONG PROCESS OF WEAKENING AND RETREATING TO THE SOUTHWEST CONUS AND EASTERN PACIFIC. AS THIS DEAMPLIFICATION OCCURS...A SERIES OF SHORTWAVE MAXIMA WILL MOVE ACROSS THE TN/OH VALLEY REGION WITH THE FIRST OF THESE SET FOR TOMORROW. MOS POPS ARE PERPLEXINGLY LOW GIVEN THE PROSPECT FOR MORE ORGANIZED SUPPORT FOR UVM. NEVERTHELESS...CHANCE CATEGORY POPS WERE RETAINED AND ADJUSTED TO INDICATE SLIGHTLY HIGHER CHANCES IN THE SOUTHERN PART OF THE AREA ON THE LEADING PART OF THE UPR SHORTWAVE. SHOWERS/STORMS MAY BE A LITTLE MORE WIDESPREAD TOMORROW BUT LACK OF STRONG SUPPORT/SHEAR WILL LIMIT ORGANIZATION. STILL...MLCAPES SUGGEST STRONG STORM POTENTIAL...WITH GUSTY WINDS AND HAIL POSSIBLE. SLIGHTLY DRIER AIR WILL FILTER IN FROM THE NORTHEAST ON SUNDAY AS A WEAK COLD FRONT BACKS INTO THE AREA. THIS BOUNDARY MAY STALL...LEAVING WEST/SOUTHWEST PORTIONS OF THE AREA IN A MORE HUMID AIRMASS...WITH CHANCES FOR SHOWERS/STORMS LINGERING. THIS BOUNDARY WILL BEGIN TO MOVE BACK TO THE NORTH AS SLIGHT TROUGHING/AMPLIFICATION OF THE LONGWAVE PATTERN TAKES PLACE IN THE PLAINS/MIDWEST ON MONDAY. THE PATTERN WILL THEN ESSENTIALLY REMAIN THE SAME FROM MONDAY THROUGH THURSDAY WITH QUASI-ZONAL FLOW ACROSS MUCH OF THE EASTERN CONUS. A SERIES OF SHORTWAVES OF VARYING AMPLIFICATION WILL EJECT FROM WEAK PERSISTENT TROUGHING IN THE CENTRAL PLAINS/LOWER MISSOURI VALLEY. THESE SHORTWAVES WILL CROSS THE TN/OH VALLEY REGION...BUT PICKING OUT COHERENT INDIVIDUAL FEATURES WITH HIGH CONFIDENCE IS STILL DIFFICULT. NEVERTHELESS...THE BIG PICTURE IDEA (WITHOUT UNNECESSARILY DIGGING INTO THE DETAILS) SUGGESTS HEIGHTENED CHANCES FOR SHOWERS/STORMS ON TUES/WED...AND POSSIBLY INTO THURS. WITH THE REGION LOCKED IN DEEP SOUTH- SOUTHWESTERLY FLOW THROUGH THE PERIOD AND BOUNDARY LAYER STREAMLINES ORIGINATING FROM THE GULF AND DEEPER TROPICS...DEW POINTS AND PW VALUES ARE LIKELY TO BE FAIRLY HIGH DURING THE PERIOD. SO...ANY WEAK SHORT WAVE WILL BE ENOUGH TO TRIGGER AT LEAST SCTD SHOWERS/STORMS DURING THE PERIOD. THERMODYNAMIC PROFILES INDICATE STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS...HAIL AND LOCALLY HEAVY RAINFALL. BY FRIDAY...A STRONGER TROUGH DIGGING INTO THE WESTERN CONUS MAY SET THE STAGE FOR BUILDING HEIGHTS AND RIDGING ONCE DOWNSTREAM ONCE AGAIN ACROSS THE SOUTHEAST CONUS. KDW && .AVIATION... /ISSUED 1238 PM CDT FRI JUN 20 2014/ FOR 18Z TAFS...WILL CONTINUE WITH VCTS CONDITIONS UNTIL AROUND 02Z AT BOTH HSV AND MSL TERMINALS...BUT WILL KEEP VFR CONDITIONS. WILL HAVE GENERALLY CLEAR SKIES UNTIL AROUND 15Z. HAVE ADDED IN A VCTS AGAIN AFTER 15Z THROUGH THE END OF THE FORECAST PERIOD AT HSV AND MSL...ALTHOUGH VFR CONDITIONS ARE EXPECTED. TT && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 72 90 71 93 / 30 50 20 20 SHOALS 71 91 71 94 / 40 50 20 30 VINEMONT 69 90 69 92 / 30 50 20 20 FAYETTEVILLE 69 89 69 90 / 40 40 20 10 ALBERTVILLE 69 89 69 89 / 30 50 20 10 FORT PAYNE 67 89 68 91 / 30 50 20 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 105 PM CDT FRI JUN 20 2014 ALZ001>010-016-TNZ076-096-097-211000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 105 PM CDT FRI JUN 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING AS A WEAK DISTURBANCE MOVES ACROSS THE SOUTHEAST. THE PRIMARY THREATS WITH THESE STORMS WILL BE GUSTY WINDS...SMALL HAIL...AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SCATTERED THUNDERSTORMS ARE POSSIBLE ON SATURDAY AS ANOTHER DISTURBANCE PUSHES ACROSS THE SOUTHEAST. THE PRIMARY THREATS WITH ANY OF THESE STORMS WILL BE GUSTY WINDS...SMALL HAIL...AND BRIEF HEAVY RAINFALL. CHANCES FOR THUNDERSTORMS WILL BE HIGHER BY EARLY NEXT WEEK AND SHOULD EXTEND THROUGH THURSDAY. THE PRIMARY THREATS WITH ANY OF THESE STORMS WILL BE GUSTY WINDS...SMALL HAIL...AND BRIEF HEAVY RAINFALL. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. TT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 215 PM CDT FRI JUN 20 2014 ALZ005-202000- LIMESTONE AL- 215 PM CDT FRI JUN 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LIMESTONE COUNTY UNTIL 300 PM CDT... AT 215 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HARVEST...OR 7 MILES EAST OF ATHENS...MOVING SOUTHEAST AT 20 MPH. PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MADISON...ATHENS...TANNER...ELKMONT...FRENCH MILL...RIPLEY...CAPSHAW AND CARTWRIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3476 8714 3492 8712 3493 8679 3467 8679 TIME...MOT...LOC 1915Z 272DEG 24KT 3484 8685 TT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
228 PM CDT FRI JUN 20 2014
ALZ005-202015-
LIMESTONE AL-
228 PM CDT FRI JUN 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LIMESTONE COUNTY
UNTIL 315 PM CDT...
AT 228 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ARDMORE...OR 14 MILES NORTHEAST OF ATHENS...MOVING EAST AT 20 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ARDMORE...ELKMONT AND HOLLAND GIN.
LAT...LON 3499 8692 3499 8678 3492 8678 3493 8680
3493 8700 3500 8698
TIME...MOT...LOC 1928Z 253DEG 24KT 3498 8684
TTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 240 PM CDT FRI JUN 20 2014 ALZ007-016-202030- CULLMAN AL-MORGAN AL- 240 PM CDT FRI JUN 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CULLMAN AND SOUTHWESTERN MORGAN COUNTIES UNTIL 330 PM CDT... AT 240 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HARTSELLE...MOVING SOUTHEAST AT 15 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HARTSELLE...PRICEVILLE...FALKVILLE...VINEMONT...SOMERVILLE...EVA... COLE SPRINGS...LACON AND HULACO. PRECAUTIONARY/PREPAREDNESS ACTIONS... LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3440 8700 3454 8687 3430 8657 3423 8686 TIME...MOT...LOC 1940Z 308DEG 11KT 3443 8687 TT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
254 PM CDT FRI JUN 20 2014
TNZ096-202045-
LINCOLN TN-
254 PM CDT FRI JUN 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINCOLN COUNTY UNTIL
345 PM CDT...
AT 253 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
EAST OF ARDMORE...OR 10 MILES SOUTHWEST OF FAYETTEVILLE...MOVING
SOUTHEAST AT 10 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BLANCHE...TAFT...CASH POINT...CAMARGO...BELLEVIEW AND SKINEM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3508 8650 3499 8658 3499 8680 3501 8683
3510 8667
TIME...MOT...LOC 1953Z 308DEG 10KT 3504 8670
TTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 335 PM CDT FRI JUN 20 2014 TNZ076-096-097-202100- MOORE TN-FRANKLIN TN-LINCOLN TN- 335 PM CDT FRI JUN 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOORE...SOUTHWESTERN FRANKLIN AND SOUTHEASTERN LINCOLN COUNTIES UNTIL 400 PM CDT... AT 335 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHWEST OF HUNTLAND...OR 10 MILES EAST OF FAYETTEVILLE...MOVING SOUTHEAST AT 10 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HUNTLAND...MAXWELL...KELSO...FLINTVILLE...LEXIE CROSSROADS... HURDLOW...BEANS CREEK...MARBLE HILL...SMITHLAND AND CRYSTAL SPRINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER UNTIL THIS STORM HAS PASSED. LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3510 8652 3523 8637 3511 8612 3499 8629 TIME...MOT...LOC 2035Z 312DEG 9KT 3512 8638 07
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
348 PM CDT FRI JUN 20 2014
ALZ009-202115-
JACKSON AL-
348 PM CDT FRI JUN 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JACKSON COUNTY UNTIL
415 PM CDT...
AT 348 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
WOODVILLE...OR 14 MILES WEST OF SCOTTSBORO...MOVING SOUTHEAST AT 5
MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SCOTTSBORO...GURLEY...WOODVILLE...PLEASANT GROVES...PAINT ROCK...
HOLLYTREE...LIM ROCK...LARKINSVILLE...GARTH AND TRENTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3460 8616 3460 8633 3461 8633 3463 8636
3472 8636 3482 8629 3474 8605
TIME...MOT...LOC 2048Z 302DEG 4KT 3471 8628
07The Northeast Alabama radar (KHTX), 25 km away, was scanning. The volume nearest the first event began at 21:05 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel size hail was reported on Gnat Mountain near Pleasant Grove, Alabama.
A tree was downed by thunderstorm winds on Highway 79, just south of Skyline, Alabama.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527541, 527542.